On the distribution of city sizes
Juan Cordoba
Journal of Urban Economics, 2008, vol. 63, issue 1, 177-197
Abstract:
The city size distribution in many countries is remarkably well described by a Pareto distribution. We derive conditions that standard urban models must satisfy in order to explain this regularity. We show that under general conditions urban models must have (i) a balanced growth path and (ii) a Pareto distribution for the underlying source of randomness. In particular, one of the following combinations can induce a Pareto distribution of city sizes: (i) preferences for different goods follow reflected random walks, and the elasticity of substitution between goods is 1; or (ii) total factor productivities of different goods follow reflected random walks, and increasing returns are equal across goods.
Keywords: City; size; distribution; Zipf'; s; Law; Rank-Size; Rule; Pareto; distribution; Urban; growth; Multisectorial; models; Balanced; growth; Cities (search for similar items in EconPapers)
Date: 2008
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (33)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0094-1190(07)00020-4
Full text for ScienceDirect subscribers only
Related works:
Working Paper: On the Distribution of City Sizes (2010)
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:juecon:v:63:y:2008:i:1:p:177-197
Access Statistics for this article
Journal of Urban Economics is currently edited by S.S. Rosenthal and W.C. Strange
More articles in Journal of Urban Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().